Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 255, NWS Springfield, MO

June 22, 1998Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 22, 1998, 7:38 PM CDT for Texas County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1998, 7:38 PM CDT (00:38 UTC)
Expired
Jun 22, 1998, 8:40 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Texas County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:45 PM CDTHail 1Roby, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2624 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS1 KSGF 230040 RRA
SVRSGF
MOC215-230140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 840 PM CDT

* AT 735 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF QUARTERS.  THIS STORM WAS LOCATED 15 MILES NORTHWEST OF
  HOUSTION...BETWEEN PLATO AND SUCCESS AND WAS MOVING EAST AT 10 MPH..

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 17 AND 32 BEWTEEN ROBY AND SUCCESS THROUGH 755 PM
  SUCCESS THROUGH 755 PM

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

MS/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON JUN 22 1998

RADAR IS VOID OF ANY PRECIPITATION WITHIN RANGE AND SATELLITE SHOWS
LINE OF ENHANCED CLOUD ACTIVITY FROM CNU TO OUN LTS HAS BEEN
DISSIPATING HOUR BY HOUR. 85H WINDS FOCUS LOW LEVEL MOISTURE TOWARDS
SOUTHWEST MISSOURI. ALREADY SEE UPPER 80S TO LOWER 90S IN SE KANSAS
WITH MID 90S IN OK. THIS AREA ALSO HAS DEWPOINTS IN THE 70S. THUS
DONT EXPECT TO LOSE THE CHANCE FOR CONVECTIVE ACTIVITY YET. 70H AND
50H BOTH SHOW STRONG ADVECTION OF WARM...DRY AIR WHICH SHOULD HELP
CAP THE REGION AND MAY EXPLAIN THE DISSIPATING CLOUD COVER. THE RACE
IS ON TO SEE IF THE CAP WILL BEAT THE LOW LEVEL CONVERGENCE.

MODELS IN GENERAL AGREEMENT WITH A MAJOR RIDGE BUILDING INTO THE
WESTERN GULF STATES WHICH WILL ENHANCE AND DEEPEN THE WEST COAST
TROF. A SERIES OF SHORT WAVES WILL BE EJECTED FROM THE BOTTOM OF THE
TROF WHICH WILL THEN TRACK OVER THE RIDGE THRU NE AND THE DAKOTAS.
NGM INITIALIZED BETTER THIS MORNING WITH THE VORTICITY MAX THAT SWEPT
THRU KS/MO INCLUDING THE 6 HR PCPN SO WILL USE THIS FOR FORECAST.  IN
ANY CALL LOOK FOR HOT BUT HUMID WEATHER TO SET INTO THE OZARKS FOR
THE NEXT SEVERAL DAYS AND MAYBE THRU THE WEEKEND.

THE BEST FEATURE OF THE LATEST MODEL RUN IS THAT THE RIDGE IS VERY
BROAD AND NOT EXCESSIVELY STEEP. THIS INDICATES THAT THE TEMPERATURES
AND THEREFORE HEAT INDICES...MAY NOT REACH THE WARNING CRITERIA.
STILL LOOKING AT SEVERAL DAYS WITH HIGHS IN THE LOWER 90S AND LOWS IN
THE LOWER TO MID 70S. SHOULD STILL REACH HEAT ADVISORY LEVELS. WILL
PROBABLY NEED ONE MORE FCST PERIOD TO MAKE THAT DETERMINATION. WITH
THIS IN MIND WILL LEAN TOWARDS FAN TEMPS FOR NOW.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

SGF/UNO/JLN/SE KS...PARTLY CLOUDY WITH SLIGHT CHANCE FOR
THUNDERSTORMS BEFORE MIDNIGHT. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10
MPH.

AIZ/VIH...PARTLY CLOUDY. 30 PERCENT CHANCE FOR THUNDERSTORMS...MAINLY
BEFORE MIDNIGHT. LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH.

CCF

SGF UU 070/091 072/093 073 222--
JLN UU 073/093 074/095 074 222--

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:13 AM CDTSevere Thunderstorm WarningSGFSt. Clair32 min
Jun 23, 12:39 AM CDTFlash Flood WarningSGFBenton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.